MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARDEX ALL-SILICONE FOLEY CATHETER

C.R. BARD, INC. (COVINGTON) -1018233 BARDEX ALL-SILICONE FOLEY CATHETER
Model Number 166816
Medical Device Problem Codes Material Invagination (1336); Difficult to Remove (1528)
Health Effect - Clinical Codes Discomfort (2330); Hematuria (2558); Tissue Breakdown (2681); No Code Available (3191); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 12/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.
 
Event or Problem Description
It was reported that the foley catheter got stuck when it was trying to remove, which caused the urethral trauma and bleeding during removal and post removal.Upon inspection during the post removal of the catheter there were wrinkles and rolls in the area where the balloon was inflated.The blood was noted in the tip of the catheter.The patient also experienced a urethral tissue breakdown while the catheter was inserted, despite the securement of the catheter to the thigh.The user stated it was possibly due to the rigid nature of the product.Per additional information received from the ibc via email on (b)(6) 2020, the nurse noted that the redness at the catheter insertion site, hematuria and small clots.On (b)(6) 2020, the patient complained of discomfort with bladder pressure, the nurse irrigated the catheter with no improvement and removed it.The catheter in the photo sample was inserted.On (b)(6) 2020, the tear in the urethra was documented along with feeling of bladder pressure.The bladder scan result was 45ml.The flex track was used to reduce the pressure on the urethra.On (b)(6) 2020, the patient complained of pain, both at the insertion site and bladder area.The foley catheter removed-25ml of urine from the balloon, completely evacuated, and allowed to rest before the removal.The patient cried out with pain, a large amount of blood flowed into the catheter during removal.
 
Additional Manufacturer Narrative
The reported event was confirmed however the cause was unknown.One photo sample was confirmed to exhibit the reported failure.Visual evaluation of the returned photo sample noted one opened (without original packaging), used silicone foley catheter with blood present on the tip of the catheter.Visual inspection of the photo sample noted a ridge present on the balloon of the catheter, confirming the catheter was difficult to remove.This is out of specification per inspection procedure which states, "balloon must not cuff after deflation." a potential root cause for this failure could be balloon material does not shrink quickly enough.The lot number was unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following: "recommended inflation capacities 3cc balloon: use 5ml sterile water 5cc balloon: use 10ml sterile water 30cc balloon: use 35ml sterile water do not exceed recommended capacities.Visually inspect the product for any imperfections or surface deterioration prior to use." h11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the actual/suspected device was inspected.
 
Event or Problem Description
It was reported that the foley catheter got stuck when it was trying to remove, which caused the urethral trauma and bleeding during removal and post removal.Upon inspection during the post removal of the catheter there were wrinkles and rolls in the area where the balloon was inflated.The blood was noted in the tip of the catheter.The patient also experienced a urethral tissue breakdown while the catheter was inserted, despite the securement of the catheter to the thigh.The user stated it was possibly due to the rigid nature of the product.Per additional information received from the ibc via email on (b)(6)2020, the nurse noted that the redness at the catheter insertion site, hematuria and small clots.On (b)(6)2020, the patient complained of discomfort with bladder pressure, the nurse irrigated the catheter with no improvement and removed it.The catheter in the photo sample was inserted.On (b)(6)2020, the tear in the urethra was documented along with feeling of bladder pressure.The bladder scan result was 45ml.The flex track was used to reduce the pressure on the urethra.On (b)(6)2020, the patient complained of pain, both at the insertion site and bladder area.The foley catheter removed-25ml of urine from the balloon, completely evacuated, and allowed to rest before the removal.The patient cried out with pain, a large amount of blood flowed into the catheter during removal.

Brand Name
BARDEX ALL-SILICONE FOLEY CATHETER
Common Device Name
SILICONE FOLEY CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
MDR Report Key11120968
Report Number1018233-2020-22140
Device Sequence Number19846399
Product Code GBM
UDI-Device Identifier00801741029806
UDI-Public(01)00801741029806
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K760093
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number166816
Device Catalogue Number166816
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2020
Initial Date Received by Manufacturer 12/07/2020
Supplement Date Received by Manufacturer05/12/2021
Initial Report FDA Received Date01/05/2021
Supplement Report FDA Received Date06/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;